July 28, 2013
FDA Warning Consumers Of Steroid-Contaminated Vitamin Supplements
redOrbit Staff & Wire Reports - Your Universe Online
According to Reuters reporter Toni Clarke, the product in question is a B-50 supplement from Healthy Life Chemistry by Purity First. The agency said the supplements tested positive for methasterone and dimethazine - a pair of steroids sometimes illegally used by bodybuilders, and two ingredients that were not disclosed on the label.
"Regulators received 29 complaints associated with the product, including fatigue, muscle pain and cramps, and liver and thyroid problems," said CNN.com's David Simpson. "Women also reported unusual hair growth and missed menstruation, and men reported impotence and low testosterone. Some patients were hospitalized... but no deaths were reported."
The product is manufactured by Mira Health Products Ltd of Farmingdale, New York, according to NBC News, and is sold through various websites and retail stores. The FDA said the company has declined a request to voluntarily recall the vitamins, and could be criminally prosecuted if they continue to sell the product.
"The FDA said it first became aware of the problem from a physician who treated 20 patients with similar symptoms of fatigue and muscle pain as well as abnormal lab tests," Cooke said. "All the patients had been referred by another physician who had been prescribing a regime of dietary supplements. The one common product was the Healthy Life Chemistry product... The FDA collected samples of the product and discovered the steroids."
"Products marketed as a vitamin but which contain undisclosed steroids pose a real danger to consumers and are illegal," Howard Sklamberg, director of the Office of Compliance in the FDA's Center for Drug Evaluation and Research (CDER), said in a statement. "The FDA is committed to ensuring that products marketed as vitamins and dietary supplements do not pose harm to consumers."
Representatives from Mira Health Products and Healthy Life Chemistry have yet to publicly comment on the issue, according to CNN.com and Reuters. The FDA is advising anyone who used the product and is experiencing potentially related symptoms to seek medical care and to notify the agency.